Pennsylvania, 2023

Winter Storm and Winter Weather in Pennsylvania, March 6 to 7, 2023

March 6 to 7, 2023 · NWS CTP · 7 events in 7 counties and zones

A quick-moving system tracked from the Ohio Valley eastward across southern Pennsylvania from March 6 into the morning of March 7. Strong warm advection and frontogenesis associated with this system helped to produce a narrow swath of 6 to 10 inches of snow across the northern mountains of Pennsylvania.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A quick-moving system tracked from the Ohio Valley eastward across southern Pennsylvania from March 6 into the morning of March 7. Strong warm advection and frontogenesis associated with this system helped to produce a narrow swath of 6 to 10 inches of snow across the northern mountains of Pennsylvania. Amounts decreased rapidly on either side of this narrow swath of heavier snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 6, 2:11 PM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Mar 6, 2:11 PM EST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service State College PA
211 PM EST Mon Mar 6 2023

.SYNOPSIS...
A strong but fast-moving low pressure area will zip directly
over the Laurel Highlands tonight as it speeds eastward. This
will lead to a heavy snowfall for the northern mountains this
evening and early tonight, and mainly rain for the southern
half of the state. High pressure builds in with a gusty wind
Tuesday. Expect generally fair weather into Friday with the next
mixed precipitation event slated to arrive Friday or Friday
night. It will turn blustery and colder for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Radar returns over the north are well aloft, and temps are
warming nicely in the srn half where the sun has been out all
day. The elongated sfc high is sliding eastward and the easterly
wind is picking up in the wrn mtns. The sfc low which will make
noise tonight is over central IL with the warm front into nrn OH
where some convective clouds (perhaps altocu) have begun to pop
up and slide NE quickly. This is where the initial shot of warm
advection this evening will be from - moving across OH and wrn
PA, developing a band or two of ever-increasing moisture and
eventually precip. Temps should be warm enough at onset that the
precip over wrn PA will be rain, but wet bulb temps at the sfc
over the nrn mtns are around 30F. Thus, we'll have some quick
cooling as the atmos moistens up below the developing band(s) of
precip, and turn to snow rather quickly - aided by nightfall and
normal temp fall. Inflow continues to look like it will be a
40-45KT LLJet and excellent isentropic lift ensues N of the warm
front. QPF has be creeping up over the last few mdl runs and
current man-machine avgs are 0.5-0.8" along a stripe from Warren
to Sullivan counties. There is still some (lessening) uncertainty
where the heaviest precip/band(s) set(s) up. Temps are also
rather solid wrt previous forecasts. However, the QPF consensus
of higher numbers is certainly better than prev.

The timing of the event remains the same. It is a quick hitter
which is a reason to think that the amounts can't be all that
high due to the brief residence time of the best lift/moisture.
Looking at the SLRs, the higher numbers are over the NErn third,
but are only 12-13:1 in NErn Tioga Co. The SLRs along the axis
of best QPF are about 9:1 and drop off very quickly to the south
of there. Dry air being advected in from the N is a point
toward a very sharp northern edge to the precip. Thus, the
gradient along the NY border and into nrn Tioga Co may allow the
snow numbers to drop off in a very short distance. However, an
expected pivot to the orientation of the best possible band
position keeps some uncertainty in the mind of the forecasters.

There will be an upgrade from advy to warning for a few of the
nrn counties, trying to narrow in on the counties where most of
the county is covered by 6+" in the storm total graphics. Still,
most of this falls in just 8hrs, meaning we could have quite a
few hours of 1"/hr rates over the nrn mtns.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
A few lingering snow showers/flurries across the northern and
western highlands Tuesday morning should give way to clearing
skies as strong subsidence overspreads the area behind the
departing shortwave.

A fairly tight pressure gradient should result in gusty
northwest winds by Tuesday afternoon, and Bufkit soundings
support gusts of 30+ kts. Temperatures will be just a bit below
climatological normals, with highs ranging from the mid 30s
across the nrn mtns to the upper 40s in the Lower Susq Valley.

Additionally, we continue to undercut the NBM dewpoints on
Tuesday, as the northwesterly flow and very dry air above a
weak inversion signal a potential afternoon dewpoint drop.

Continued cold air advection and northerly flow could support a
few lake-effect snow showers/flurries sneaking back into the
nrn mtns Tues evening into Tues night. However, progged
inversion heights are quite low, so any accumulations should be
minimal.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Fair weather is expected for Wednesday into Thursday, as an
upper level ridge builds eastward into the area. Wednesday will
be a bit chillier than normal, with temperatures moderating to
near normal by Thursday afternoon.

For the end of the week, the focus will shift to a sharpening
upper level trough that is expected to dig from the Great Lakes
into the northern Mid Atlantic region and evolve into a cutoff
low. The associated surface low is progged to track to the west
of PA Friday into Fri night, drawing milder air overtop the
chilly air in place at the surface, before a secondary low
develops off the northern Mid Atlantic Coast. This points
towards a potential wintry mix late Friday or Friday night.

Odds favor chilly and unsettled conditions into next weekend
(especially Saturday), with scattered rain/snow showers as the
upper low slowly migrates eastward and off the East Coast.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Low pressure will pass just S of KJST tonight, sliding along a
warm front stretched from KPIT-KLWX. As the N-S ridge of high
pressure over the eastern terminals slides eastward over the
next couple of hours, the wind will go easterly briefly, then
back to the NE and N there. The E wind over the western
highlands will back to the north and increase as the low center
nears. Precipitation will break out around 22Z over KBFD, and
then spread across most of the area N of I-80 before 02Z. The
temperatures at first will mean rain for a minute at BFD, but
quickly turn to snow. A long-lived band of (mainly) snow will
cut thru the nrn mtns for 6-8hrs thru about 06Z. LIFR is
expected at BFD and perhaps IPT later this evening and early
tonight as the precip gets heavier there. UNV will be on the
very srn fringe of the SN early tonight, and may stay all rain
(with SN on the ridges) until after 04-05Z. Then, a brief pd of
IFR/LIFR is possible there. JST may be all rain for much of the
night, but eventually gets cold enough for all snow by the end
of the night. AOO/MDT and LNS will miss out on the bulk of the
precip, getting some around or just after midnight, but not
dipping to IFC for more than an hour or two, and that would be
due mainly to low cloud and not the precip. An hr or two of SN
is poss at MDT and LNS, but only very late tonight. It should
all be over with before sunrise, and probably around 08Z in
UNV/AOO/IPT. The low pressure goes east fast, and the falling
pressure and incoming high pressure will result in gusty WNW
wind on Tuesday. Some upslope SHSN are expected for the wrn
highlands as a small secondary wave drops across in the morning.

Outlook...

Wed...AM low cigs possible NW Mtns. VFR elsewhere.

Thu...VFR conditions.

Fri...IFR poss areawide in snow/mixed precip.

Sat...IFR/MVFR W in SHSN. MVFR/VFR elsewhere. Gusty wind.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 2 AM EST Tuesday for PAZ004>006-
010-011.
Winter Weather Advisory from 6 PM this evening to 5 AM EST
Tuesday for PAZ012-017>019-037-041-042-045-046.
Winter Weather Advisory from 7 PM this evening to 5 AM EST
Tuesday for PAZ049-051>053-058.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Evanego
LONG TERM...Fitzgerald/Evanego
AVIATION...Dangelo
Hazardous weather outlook, Mar 6, 2:48 PM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
248 PM EST Mon Mar 6 2023

PAZ005-006-011-012-041-042-072000-
McKean-Potter-Cameron-Northern Clinton-Northern Lycoming-Sullivan-
248 PM EST Mon Mar 6 2023

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 AM EST
TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024>028-033>036-050-056-057-059-063>066-072000-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Snyder-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
248 PM EST Mon Mar 6 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017>019-037-045-046-072000-
Clearfield-Northern Centre-Southern Centre-Tioga-Southern Clinton-
Southern Lycoming-
248 PM EST Mon Mar 6 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 AM
EST TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-010-072000-
Warren-Elk-
248 PM EST Mon Mar 6 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM EST TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ049-051>053-058-072000-
Union-Montour-Northumberland-Columbia-Schuylkill-
248 PM EST Mon Mar 6 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM
EST TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, McKean

When
March 6, 7:00 PM EST to March 7, 3:00 AM EST
Where
McKean forecast zone
Reported by
State Official
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

A quick-hitting winter storm produced a 7 to 10 inches of snow across McKean County in less than 12 hours. US Route 6 was closed between Smethport and Port Allegheny for over an hour due to wintry conditions.

Winter Storm, Potter

When
March 6, 7:00 PM EST to March 7, 3:00 AM EST
Where
Potter forecast zone
Reported by
COOP Observer
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

A quick-hitting winter storm produced a 8 to 10 inches of snow across all but far northern Potter County in less than 12 hours.

Winter Storm, Cameron

When
March 6, 7:00 PM EST to March 7, 3:00 AM EST
Where
Cameron forecast zone
Reported by
COOP Observer
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

A quick-hitting winter storm produced a 6 to 9 inches of snow across Cameron County in less than 12 hours.

Winter Storm, Northern Clinton

When
March 6, 7:00 PM EST to March 7, 3:00 AM EST
Where
Northern Clinton forecast zone
Reported by
COOP Observer
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

A quick-hitting winter storm produced a 7 to 10 inches of snow across northern Clinton County in less than 12 hours.

Winter Storm, Northern Lycoming

When
March 6, 8:00 PM EST to March 7, 4:00 AM EST
Where
Northern Lycoming forecast zone
Reported by
State Official
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

A quick-hitting winter storm produced a 7 to 10 inches of snow across northern Lycoming County in less than 12 hours. US Route 15 was closed in both directions for nearly 3 hours between Route 184 and Route 284 (Buttonwood) in Cogan House Township due to multiple tractor trailers being stuck in the snow.

Winter Storm, Sullivan

When
March 6, 8:00 PM EST to March 7, 4:00 AM EST
Where
Sullivan forecast zone
Reported by
COOP Observer
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

A quick-hitting winter storm produced a 6 to 8 inches of snow across all but far northern Sullivan County in less than 12 hours.

Winter Weather, Tioga

When
March 7, 12:47 AM EST to 2:13 AM EST
Where
Tioga forecast zone
Reported by
State Official
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

A few inches of snow led to slick conditions on US Route 15 in Tioga County, causing a tractor trailer to jack-knife and closing the northbound lanes in Liberty Township for nearly an hour and a half.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074311, 1074312, 1074313, 1074314, 1074315, 1074316, 1074317.